Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Wichita, KS

May 18, 1998Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 1998, 9:15 PM CDT for Barton County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1998, 9:15 PM CDT (02:15 UTC)
Expired
May 18, 1998, 10:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

What was reported inside it

TimeReportWhereRemark
May 18, 9:18 PM CDTThunderstorm Wind 52Albert, KS
May 18, 9:24 PM CDTHail 0.75Albert, KS
May 18, 9:24 PM CDTThunderstorm Wind 56Albert, KS
May 18, 9:33 PM CDTThunderstorm Wind 52Great Bend, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS1 KICT 190217 RRA
SVRICT
KSC009-190315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 1015 PM CDT
 
* AT 915 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES
  NORTHWEST OF GREAT BEND...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  ALBERT
  OLMITZ
  GALATIA
  GREAT BEND
  HOISINGTON
  CLAFLIN

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO DIME SIZE.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:54 PM CDT, 21 minutes earlier.

Area forecast discussion, May 18, 8:54 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT MON MAY 18 1998

...UPDATED...
ONGOING CNVTN MOVG TWD CNTRL KS OF UTMOST CONCERN THIS EVENING...
00Z TOP/OUN SOUNDINGS SHOW SEEMINGLY IMPRESSIVE CAP...HOWEVER
STG/SVR CNVTN CONTS TO DVLP/MOV EWD FM WRN KS WHERE SUPOSSED CAP
ALSO EXISTED. STMS NR HYS/RSL FIRING ALG SFC BNDRY/DRY LN WHICH HAS
BEEN RETREATING NNWD SINCE LATE AFTN. AFT COORD WITH SPC...FEELING
IS STILL THAT. CNVTN SHUD WKN NXT CPL OF HRS WITH LOSS OF SUN AND
ABSENCE OF SGNFCT UPR SUPPORT.

HOWEVER...WL HAVE TO INTRO TSTMS INTO CNTRL KS FOR CURNT CNVTN AND
WL KEEP MENTION OF SLGT CHC OF STMS FOR SCNTRL KS.

DARMOFAL

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:05 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.